Mathematische Annalen

, Volume 353, Issue 3, pp 765–781 | Cite as

Approximations and adjoints in homotopy categories

  • Henning Krause


We provide a criterion for the existence of right approximations in cocomplete additive categories; it is a straightforward generalisation of a result due to El Bashir. This criterion is used to construct adjoint functors in homotopy categories. Applications include the study of (pure) derived categories. For instance, it is shown that the pure derived category of any module category is compactly generated.


Exact Sequence Full Subcategory Module Category Compact Object Additive Category 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adámek J., Rosický J.: Locally Presentable and Accessible Categories. Cambridge University Press, Cambridge (1994)CrossRefzbMATHGoogle Scholar
  2. 2.
    Adámek J., Rosický J.: On pure quotients and pure subobjects. Czechoslo. Math. J. 54(129)(3), 623–636 (2004)Google Scholar
  3. 3.
    Alonso Tarrío L., Jeremías López A., Souto Salorio M.J.: Localization in categories of complexes and unbounded resolutions. Can. J. Math. 52(2), 225–247 (2000)CrossRefzbMATHGoogle Scholar
  4. 4.
    Auslander M., Smalø S.O.: Preprojective modules over Artin algebras. J. Algebra 66(1), 61–122 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Beke T.: Sheafifiable homotopy model categories. Math. Proc. Camb. Philos. Soc. 129(3), 447–475 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Benson D.J.: Representations and Cohomology I: Basic Representation Theory of Finite Groups and Associative Algebras. Cambridge Studies in Advanced Mathematics, vol. 30. Cambridge University Press, Cambridge (1991)Google Scholar
  7. 7.
    Bican L., El Bashir R., Enochs E.: All modules have flat covers. Bull. Lond. Math. Soc. 33(4), 385–390 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bravo D., Enochs E.E., Iacob A.C., Jenda O.M.G., Rada J.: Cotorsion Pairs in C(R-Mod). PreprintGoogle Scholar
  9. 9.
    Casacuberta C., Neeman A.: Brown representability does not come for free. Math. Res. Lett. 16(1), 1–5 (2009)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Christensen J.D., Hovey M.: Quillen model structures for relative homological algebra. Math. Proc. Camb. Philos. Soc. 133(2), 261–293 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Crawley-Boevey W.: Locally finitely presented additive categories. Commun. Algebra 22(5), 1641–1674 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    El Bashir R.: Covers and directed colimits. Algebras Represent. Theory 9(5), 423–430 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Enochs E.E.: Injective and flat covers, envelopes and resolvents. Israel J. Math. 39(3), 189–209 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Enochs E., Estrada S.: Relative homological algebra in the category of quasi-coherent sheaves. Adv. Math. 194(2), 284–295 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Franke J.: On the Brown representability theorem for triangulated categories. Topology 40(4), 667–680 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gabriel P., Ulmer F.: Lokal präsentierbare Kategorien, Lecture Notes in Mathematics, vol. 221, Springer, Berlin (1971)Google Scholar
  17. 17.
    Gabriel P., Zisman M.: Calculus of Fractions and Homotopy Theory. Springer, New York (1967)zbMATHGoogle Scholar
  18. 18.
    Gruson L.: Simple coherent functors. In: Representation of Algebras (Ottowa, 1974). Lecture Notes in Mathematics, vol. 488, pp. 156–159. Springer, Berlin (1975)Google Scholar
  19. 19.
    Iyengar S., Krause H.: Acyclicity versus total acyclicity for complexes over Noetherian rings. Doc. Math. 11, 207–240 (2006)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Jørgensen P.: The homotopy category of complexes of projective modules. Adv. Math. 193(1), 223–232 (2005)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Keller B.: Deriving DG categories. Ann. Sci. École Norm. Sup (4) 27(1), 63–102 (1994)zbMATHGoogle Scholar
  22. 22.
    Keller B.: Derived categories and their uses. In: Handbook of Algebra, vol. 1, pp. 671–701. North-Holland, Amsterdam (1996)Google Scholar
  23. 23.
    Kiełpiński R.: On Γ-pure injective modules. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 15, 127–131 (1967)zbMATHGoogle Scholar
  24. 24.
    Krause H.: Exactly definable categories. J. Algebra 201(2), 456–492 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Krause H.: The stable derived category of a Noetherian scheme. Compos. Math. 141(5), 1128–1162 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ladkani S.: On derived equivalences of lines, rectangles and triangles. arXiv:0911.5137Google Scholar
  27. 27.
    Makkai M., Paré R.: Accessible Categories: The Foundations of Categorical Model Theory. Contemp. Math., vol. 104, Amer. Math. Soc., Providence (1989)Google Scholar
  28. 28.
    Maltsiniotis G.: Private communication. Luminy, Marseille Cedex (2010)Google Scholar
  29. 29.
    Murfet D.: The Mock Homotopy Category of Projectives and Grothendieck Duality. Ph.D. thesis, Canberra (2007)Google Scholar
  30. 30.
    Neeman A.: The derived category of an exact category. J. Algebra 135(2), 388–394 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Neeman A.: Triangulated Categories. Annals of Mathematics Studies, vol. 148. Princeton University Press, Princeton (2001)Google Scholar
  32. 32.
    Neeman A.: The homotopy category of flat modules, and Grothendieck duality. Invent. Math. 174(2), 255–308 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Neeman A.: Some adjoints in homotopy categories. Ann.Math (2) 171(3), 2143–2155 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Prest M.: Purity, spectra and localisation. Cambridge University Press, Cambridge (2009)zbMATHGoogle Scholar
  35. 35.
    Quillen D.: Higher algebraic K-theory. I. In: Algebraic K-theory, I: Higher K-theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972). Lecture Notes in Mathematics, vol. 341, pp. 85–147. Springer, Berlin (1973)Google Scholar
  36. 36.
    Rada J., Saorin M.: Rings characterized by (pre)envelopes and (pre)covers of their modules, Comm. Algebra 26(3), 899–912 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Rickard J.: Morita theory for derived categories. J. Lond. Math. Soc. (2) 39(3), 436–456 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Rouquier R.: Complexes de chaînes étales et courbes de Deligne-Lusztig. J. Algebra 257(2), 482–508 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Schmeding A.: A construction of relatively pure submodules, in preparationGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Fakultät für Mathematik Universität BielefeldBielefeldGermany

Personalised recommendations